New York, 2010

Damaging Wind in New York, August 19, 2010

August 19, 2010 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed ahead of an approaching cold front during the late afternoon hours. In Monroe County, the thunderstorms produced strong winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed ahead of an approaching cold front during the late afternoon hours. In Monroe County, the thunderstorms produced strong winds that downed trees and power lines. At the Long Pond Shores apartment complex in Greece, a large tree fell on part of the building. Fallen limbs were scattered along Lakeshore Road in Irondequoit. Electric Utilities reported about 150 homes without power in Irondequoit and Webster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 19, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 19, 2:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT THU AUG 19 2010

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS OUR REGION THIS EVENING
ACCOMPANIED BY SHOWER AND THUNDERSTORM ACTIVITY OVER PARTS OF THE
AREA. HIGH PRESSURE FROM THE UPPER LAKES REGION WILL BUILD IN BEHIND
THE FRONT AND PRODUCE BEAUTIFUL COMFORTABLE DAY FRIDAY. THE HIGH IS
THEN FORECAST TO MOVE OFF THE EAST COAST SATURDAY. A SOUTHERLY FLOW
OF WARMER MORE HUMID AIR WILL DEVELOP OVER THE REGION DURING THE DAY
SATURDAY BUT ANY SHOWER OR THUNDERSTORM ACTIVITY SHOULD HOLD OFF
UNTIL SATURDAY NIGHT AND SUNDAY WHEN AN UPPER AIR DISTURBANCE AND A
SURFACE BASED COLD FRONT IS FORECAST TO MOVE THROUGH.

&&

.NEAR TERM /THROUGH FRIDAY/...
OUR ONLY REAL CONCERN WITH THIS FORECAST PERIOD IS THIS EVENING AS A
COLD FRONT WILL BE SLIDING SOUTHEAST ACROSS THE REGION. A LITTLE
SURPRISED AS OF THE WRITING THAT WE ARE NOT GETTING A LITTLE MORE
ACTION ALONG THE FRONT BUT THE LATEST HRRR DOES INDICATED ONLY
SCATTERED ACTIVITY. THE ONLY LIKELY OR HIGHER POPS WILL BE RESERVED
FOR THE EASTERN LAKE ONTARIO REGION WHERE THERE IS AN ORGANIZED LINE
APPROACHING.

A QUICK END TO ANY ACTIVITY LATER THIS EVENING. WILL HAVE CHANCE
POPS LATEST IN FOR THE SOUTHERN TIER BUT BASICALLY NOTHING EVEN
THERE AFTER MIDNIGHT. A CLEARING TREND THE REST OF THE NIGHT.
PROBABLY SOME VALLEY FOG FORMING IN THE SOUTHERN TIER. SUBSIDENCE
WITH HIGH PRESSURE BUILDING IN FRIDAY WILL LEAD TO GREAT SUMMER
WEATHER WITH DEW POINTS IN THE 50S ALONG WITH MAINLY SUNNY SKIES.
850 MB TEMPS AROUND 12C SHOULD YIELD HIGHS IN THE MID TO UPPER 70S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE CENTERED OVER QUEBEC WILL NOSE SOUTHWARDS ACROSS NEW
YORK STATE FRIDAY NIGHT AND SATURDAY WHILE A MID LEVEL SHORTWAVE
WILL CROSS THE UPPER GREAT LAKES. THIS WILL LEAD TO A COMFORTABLE
FRIDAY NIGHT...THEN WITH WARM ADVECTION FULLY UNDERWAY...A WARM DAY
SATURDAY. H85 TEMPS BY SATURDAY AFTERNOON WILL BE IN THE MID TO
UPPER TEENS (CELSIUS)...AND EVEN WITH SOME MID/UPPER LEVEL CLOUD
COVER...SFC TEMPS SHOULD BE ABLE TO CLIMB INTO THE LOW TO MID 80S.
THESE VALUES WILL BE AS MUCH AS 10 DEGREES F ABV NORMAL.

THE 00 AND 06Z MODEL RUNS WERE SLOWER IN BRINGING PCPN ACROSS OUR
FORECAST AREA FOR LATE SATURDAY...SO POPS WERE LOWERED TO SLIGHT
CHC. THE LATEST PACKAGES ARE BACK TO BRINGING PCPN IN BY LATE
AFTERNOON...BUT TO AVOID FLIP FLOPPING BETWEEN MODEL RUNS...WILL
KEEP THE SLGT CHC POPS THAT WE HAVE IN PLACE. IN EITHER CASE...THE
VAST MAJORITY OF SATURDAY SHOULD BE RAIN FREE WITH WARM WEATHER AND
PARTIAL SUNSHINE.

THE MID LEVEL SHORTWAVE WILL CROSS OUR FORECAST AREA SATURDAY NIGHT
WHILE ITS ASSOCIATED SFC TROUGH WILL CROSS LAKE ERIE. WILL RAISE CHC
POPS TO LIKELY FROM THE FINGER LAKES WESTWARD...AND BECAUSE OF THE
STEEP LAPSE RATES SUGGESTED BY THE GFS...WILL UPGRADE THE POTENTIAL
FOR THUNDERSTORMS. EARLIER FORECASTS ONLY HAD ISOLATED STORMS IN THE
GRIDDED DATA...BUT WILL USE CHC POPS FOR STORMS WHICH WLL NOW
INCLUDE THEM WITHIN THE WRITTEN ZONE PACKAGE.

AS FOR TEMPERATURES SATURDAY NIGHT...THE GFS BASED MAV GUIDANCE
LOOKS A LITTLE LOW GIVEN THE H85 TEMPS OF 16C+...CLOUD COVER AND
DEPTH OF OVERALL SOUTHERLY FLOW. WILL THUS LEAN MUCH CLOSER TO THE
NAM BASED MET NUMBERS...WHICH WILL ALSO MAKE OUR REGION STAND OUT A
LITTLE MORE VERSUS SURROUNDING WFO'S. MINS SAT NIGHT FOR OUR REGION
WILL GENERALLY BE IN THE MID TO UPPER 60S. WOULD NOT BE SURPRISED TO
SEE THE IAG FRONTIER STAY AT OR ABV 70 THAT NIGHT.

THE UNSETTLED WEATHER SATURDAY NIGHT WILL THEN LEAD INTO A FAIRLY
WET SUNDAY WHEN THE SFC TROUGH WILL EASE ACROSS OUR FORECAST AREA.
OUR POPS HAVE BEEN FURTHER RAISED TO HIGH LIKELY (70) FOR MUCH OF
SUNDAY...AND DESPITE THE CLOUD COVER AND RESULTING PCPN...SFC TEMPS
SHOULD STILL MAKE THEIR WAY TO INTO THE UPPER 70S TO NEAR 80.

A HIGH AMPLITUDE H5 RIDGE EXTENDING FROM THE NATIONS MID SECTION
NORTHWARDS ACROSS ONTARIO SUNDAY AFTERNOON WILL EXTEND FURTHER EAST
ACROSS QUEBEC DURING THE COURSE OF SUNDAY NIGHT...WHILE THE DIGGING
TROUGH WILL REMAIN OVER THE EASTERN GREAT LAKES AND NEW ENGLAND.
MEANWHILE AT THE SFC...A NEARLY STATIONARY INVERTED TROUGH WILL BE
STRETCHED NORTHEAST TO SOUTHWEST ACROSS OUR FORECAST AREA. THE
PRESENCE OF THIS TROUGH WILL CERTAINLY BE ENOUGH TO WARRANT KEEPING
CHC POPS FOR SOME SHOWERS OVER THE REGION FOR SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A HIGH AMPLITUDE RIDGE OVER THE GREAT LAKES AND EASTERN CANADA ON
MONDAY WILL GIVE WAY TO A FLATTER...LOW AMPLITUDE H5 FLOW DURING
THIS PERIOD. THIS SHOULD GENERALLY LEAD TO ABOVE NORMAL TEMPERATURES
WITH DAYTIME HIGHS MAINLY IN THE 80S. 30 YEAR NORMALS FOR THIS
PERIOD ARE IN THE MID 70S FOR DAYTIME HIGHS AND MID-UP 50S FOR
OVERNIGHT LOWS. SOME DETAILS...

THE PROTRUDING RIDGE OVER EASTERN CANADA ON MONDAY WILL GRADUALLY
SINK ACROSS THE LOWER GREAT LAKES AND ST LAWRENCE VALLEY LATE MONDAY
AND MONDAY NIGHT AS A VERY VIGOROUS SHORTWAVE WILL CROSS THE
CANADIAN PRAIRIES. WHILE THERE COULD BE A LEFTOVER SHOWER PRODUCED
BY THE DEPARTING TROUGH ON MONDAY...THE VAST MAJORITY OF THE DAY
SHOULD BE RAIN FREE.

MORE SIGNIFICANT CLEARING SHOULD THEN BE NOTED MONDAY NIGHT AND
TUESDAY AS THE RIDGE WILL SETTLE ACROSS OUR FORECAST AREA. H85 TEMPS
IN THE MID TEENS TUESDAY AFTERNOON SHOULD MAKE TUESDAY ANOTHER 'WARM
ONE' WITH MAX TEMPS IN THE LOW TO MID 80S.

A COLD FRONT IS THEN EXPECTED TO CROSS THE REGION ON WEDNESDAY. THE
FRONT SHOULD NOT HAVE MUCH MOISTURE TO WORK WITH...SO WILL ONLY USE
CHC LOW CHC POPS FROM THIS VANTAGE POINT AND CALL IT SHOWERS WITH
ISOLATED TSRA.

A BROAD RIDGE IS EXPECTED TO BUILD ACROSS THE NATIONS MIDSECTION AND
UPPER GREAT LAKES FOR THURSDAY...WHILE CANADIAN HIGH PRESSURE WILL
SETTLE OVER OUR AREA. THIS SHOULD SUPPORT FAIR COOLER WEATHER...
WHICH SHOULD PERSIST INTO AT LEAST FRIDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A NORTHEAST SOUTHWEST ORIENTED COLD FRONT APPROACHING TORONTO AND
KITCHNER AS OF 18Z IS FORECAST TO SLIDE SOUTHEAST ACROSS OUR CWA
THIS EVENING. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
ACCOMPANY THE FRONT WITH CONDITIONS BRIEFLY LOWERING TO MVFR. A
CLEARING TREND WILL FOLLOW THE FRONT LATE THIS EVENING AND
OVERNIGHT. BEFORE DAYBREAK MVFR VSBYS ARE POSSIBLE ESPECIALLY AT
KROC AND IFR POSSIBLE AT KJHW.

OUTLOOK...
FRIDAY AND SATURDAY...GENERALLY VFR.
SATURDAY NIGHT AND SUNDAY...VFR/OCCASIONAL MVFR WITH A CHANCE FOR
SHOWERS.
MONDAY AND TUESDAY...VFR.

&&

.MARINE...
WINDS WILL CONTINUE BRISK AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. SMALL CRAFT ADVISORIES WILL REMAIN IN PLACE THROUGH 8 PM
THIS EVENING FOR EASTERN LAKE ERIE AND THE UPPER NIAGARA RIVER AND
BUFFALO HARBOR.

THE WINDS WILL SHIFT TO THE NORTH NORTHWEST BEHIND THE FRONT THIS
EVENING AND TONIGHT. THE CORRESPONDING WAVES MAY APPROACH SCA
CRITERIA ALONG THE SOUTH SHORES OF LAKE ONTARIO. WE WILL NOT ISSUE
ANY SMALL CRAFT ADVISORIES FOR THAT AREA BUT THEY MAY BE NEEDED
LATER.

WIND AND WAVES WILL DIMINISH FRIDAY AS HIGH PRESSURE CRESTS OVER
NEW YORK STATE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...SAGE
NEAR TERM...SAGE
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...SAGE
MARINE...SAGE
Hazardous weather outlook, Aug 19, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT THU AUG 19 2010

NYZ001>008-010>014-019>021-085-200900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-200900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Aug 19, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT THU AUG 19 2010

NYZ003-192100-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
353 PM EDT THU AUG 19 2010

...STRONG THUNDERSTORMS MOVING OVER NORTHERN SECTIONS OF THE COUNTY...

AT 350 PM, AN AREA OF STRONG THUNDERSTORMS HAD DEVELOPED RAPIDLY
BETWEEN SPENCERPORT AND BRADDOCK BAY. THIS AREA WAS MOVING EAST
SOUTHEAST AND SHOULD BE NEAR ROCHESTER AND IRONDEQUOIT BAY AROUND
410 PM, AND WEBSTER AND PENFIELD AROUND 420 PM. THESE STORMS MAY CONTAIN
TORRENTIAL DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING, AND HAIL. BE
ON THE ALERT FOR REDUCED VISIBILITY, PONDING ON ROADS, AND
POSSIBLY SOME AREAS OF POOR DRAINAGE FLOODING. SOME LOCATIONS
COULD SEE A QUICK 1/2 TO 1 INCH OF RAIN FALL AS THIS ACTIVITY
PASSES THROUGH.

The radar

The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 19, 3:00 PM EST
Where
Monroe County, 0.73 mi WNW of Crescent Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.285, -77.693

A public call reported several trees down at Long Pond Shores apartment complex.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258746.